Radiation optic neuropathy is a devastating form of vision loss that can occur months to years after radiation therapy for tumors and other lesions located in close proximity to the visual pathways. We present the case of a 24-year-old woman who underwent external beam radiation for treatment of a tectal pilocytic astrocytoma, and 5 years later she developed bilateral radiation optic neuropathy and radiation necrosis of the right temporal lobe. We opted to treat her with intravenous bevacizumab with 3 doses every 3 weeks, as well as dexamethasone and pentoxifylline. After the first infusion of bevacizumab, the patient noted improvement in vision and color vision, and a follow-up magnetic resonance imaging study showed that the previous enhancement of the optic nerves and chiasm was diminishing. Her vision improved dramatically and has remained stable over a 3-year period.
School of Medicine (OF, NSL, NS, DP, RSM, LLM), Departments of Neurology (OF, NSL, NS, LLM), Ophthalmology (NSL), Radiation Medicine (DP), and Nuclear Medicine (RSM), University of Buffalo, Buffalo, New York
Jacobs Neurologic Institute (OF, NSL), Buffalo, New York
Women and Children's Hospital of Buffalo (OF), Buffalo, New York
Ross Eye Institute (NSL), Buffalo, New York
Dent Neurologic Institute (NS, RSM, LLM), Buffalo, New York
Roswell Park Cancer Institute (DP, LLM), Buffalo, New York.
Address correspondence to: Norah S. Lincoff, MD, Jacobs Neurologic Institute, Buffalo General Hospital, 100 High Street, Buffalo, NY 14203; E-mail: firstname.lastname@example.org
The authors have no funding or conflicts of interest to declare.